Nebraska, 2014

High Wind in Nebraska, January 26, 2014

January 26, 2014 · NWS LBF · 5 events in 5 counties and zones

Locally strong wind gusts to around 60 mph accompanied a fast moving cold front across western and North Central Nebraska on January 26, 2014.

Where it happened

Every event with a place to put it; 5 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
5

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS LBF wrote it up.

Locally strong wind gusts to around 60 mph accompanied a fast moving cold front across western and North Central Nebraska on January 26, 2014.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS North Platte, NE wrote its last area forecast discussion before the first event at Jan 26, 11:22 AM CST, 30 minutes earlier.

Area forecast discussion, Jan 26, 11:22 AM CST, 30 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE NORTH PLATTE NE
1122 AM CST SUN JAN 26 2014

.SYNOPSIS...
ISSUED AT 346 AM CST SUN JAN 26 2014

AN ARCTIC FRONT IS CURRENTLY SITUATED ACROSS SOUTHERN ALBERTA AND
SASKATCHEWAN CANADA...BUT MOVING QUICKLY SOUTH. MEANWHILE...A LEAD
SURFACE LOW IS LOCATED IN NORTHERN IOWA. NORTHWEST WINDS ACROSS
SOUTH DAKOTA ARE QUITE GUSTY TO NEAR 35 KTS IN SOME AREAS.
TEMPERATURES IN WESTERN NEBRASKA QUITE MILD AS OF 09Z...MAINLY IN
THE LOWER/MID 40S.

&&

.SHORT TERM...(TODAY AND TONIGHT)
ISSUED AT 346 AM CST SUN JAN 26 2014

THE ARCTIC FRONT TODAY WILL RACE SOUTHWARD TO SOUTHERN SOUTH
DAKOTA BY 18Z AND THROUGH SOUTHERN NEBRASKA BY 00Z MONDAY. STRONG
NORTHWEST WINDS WILL DEVELOP BY 18Z AND PERSIST INTO THIS EVENING.
WINDS ALOFT AT H85 WILL BE QUITE STRONG AT 40-45KTS THIS
AFTERNOON/EARLY EVENING TO PRODUCE SUSTAINED WINDS OF 35 MPH OR
SLIGHTLY STRONGER...ESPECIALLY EAST OF VALENTINE THROUGH BROKEN
BOW...ALONG WITH GUSTS TO AROUND 50 MPH. ANOTHER CORRIDOR OF
STRONGER WINDS NEAR THESE LEVELS ACROSS SWRN NEBR. DUE TO RECENT
PROBLEMS WITH BLOWING DUST...SEE NO REASON THIS WILL NOT OCCUR
AGAIN MAINLY WEST OF AN OSHKOSH THROUGH HAYES CENTER LINE THIS
AFTERNOON/EARLY EVENING. HAVE REPLACED THE HIGH WIND WATCH WITH A
WIND ADVISORY AND ADDED REMAINDER OF WESTERN NEBRASKA IN A WIND
ADVISORY FROM 18Z TODAY UNTIL 06Z THIS EVENING.

ALSO A CHANCE/SLIGHT CHANCE FOR -RW LATE THIS MORNING/EARLY
AFTERNOON ACROSS NCTRL NEBRASKA WITH A MIX AND CHANGE OVER TO -SW
BY MID AFTERNOON. MOISTURE WILL BE LIMITED AND DUE TO FAST
SOUTHWARD MOVEMENT OF H3 JET MAX...THE CHANCES FOR MEASURABLE
AMOUNTS ABOVE A TRACE ARE LOW. ACROSS THE SOUTH...INCLUDED A
SLIGHT CHANCE FOR SPRINKLES/FLURRIES AFTER 21Z UNTIL 02Z IN THE
SOUTHWEST. WITH MUCH COLDER AIR PUSHING SOUTH THIS
AFTERNOON...HIGHS REACHED BY AROUND 18Z IN THE LOWER 40S NORTH
THEN FALLING TEMPERATURES INTO THE 20S IN THE AFTERNOON. HIGHS IN
THE SOUTHWEST IN THE LOWER 50S REACHED BY 21Z. CLEARING SKIES
TONIGHT AND VERY COLD. WILL REMAIN BREEZY MUCH OF CENTRAL AND EAST
OVERNIGHT AND WITH LOWS FALLING TO ZERO TO 5 BELOW...WIND CHILLS
TO FALL BELOW 20 BELOW ZERO OR COLDER AFTER MIDNIGHT. A WIND CHILL
ADVISORY ALSO ISSUED FOR AREAS GENERALLY EAST OF A LINE FROM
SHERIDAN COUNTY THROUGH LINCOLN COUNTY.

.LONG TERM...(MONDAY THROUGH SATURDAY)
ISSUED AT 346 AM CST SUN JAN 26 2014

THE ROLLER COASTER CONTINUES FOR THE LONG TERM. MONDAY THE COLD
AIR WILL BE WELL ESTABLISHED ACROSS THE PLAINS. UPSLOPE FLOW
ACROSS THE FRONT RANGE...MAINLY IN CO...TO PRODUCE SOME LIGHT
SNOW...HOWEVER NW FLOW ALOFT TO TRACK ANY SNOW SOUTH OF THE
CWA...THUS DRY AND COLD FOR THE CWA. MONDAY HIGHS ARE WELL BELOW
NORMAL /AROUND 10 NORTHEAST ZONES TO AROUND 20 SW/ WITH GUIDANCE
IN FAIRLY GOOD AGREEMENT AS 850 MB TEMPS REMAIN IN THE -15 TO -25
C RANGE.

MONDAY NIGHT GOING TO BE ANOTHER BITTER COLD NIGHT WITH LOWS FOR
MOST OF THE AREA AROUND OR BELOW ZERO. WINDS LOOK TO BE ON THE
LIGHT SIDE AND DO NOT EXPECT ANY WIND CHILL HEADLINE. BY TUESDAY
THE BITTERLY COLD AIR WILL BEGIN TO PUSH EASTWARD SLOWLY. THIS
WILL ALLOW FOR SLIGHT WARMING BY TUES AFTN. HIGHS FROM THE TEENS
TO THE MID 20S...ONLY 5 TO 10 DEGREES ABOVE MONDAY.

WAA KICKS IN TUESDAY NIGHT INTO WED. GUIDANCE AND FORECAST FOLLOWS
A SURGE UPWARD AS WARM AIR ARRIVES DUE TO WEAK RIDGING AHEAD OF A
WEST COAST TROUGH. HIGHS IN SW NEB SHOULD BE NEAR 50 AND N CENTRAL
CLOSER TO 40. WARM UP WILL BE SHORT LIVED AS THE NEXT COLD FRONT
BEGINS TO IMPACT THE AREA. TEMPS FALL INTO THE 20S AND 30S FOR
THURSDAY. WITH THE FRONTAL PASSAGE WED NIGHT INTO THURS COULD SEE
SOME LIGHT PRECIP...IN THE FORM OF SNOW. MOISTURE IS LIMITED SO
NOT EXPECTING MUCH IN ACCUMULATION AT THIS TIME.

BY FRIDAY AND INTO NEXT WEEKEND A TROUGH WILL PUSH ACROSS THE
WEST AND ONTO THE PLAINS. MODELS CONTINUE TO STRUGGLE WITH THE
STRENGTH AND TRACK OF THE TROUGH...WHICH COMES ACROSS IN PIECES.
WITH ZONAL TO SOUTHWEST FLOW...IT APPEARS THE HIGH PLAINS SHOULD
SEE AT LEAST A CHANCE FOR SOME MUCH NEEDED MEASURABLE
PRECIP...ALTHOUGH WILL HAVE TO WAIT TO SEE HOW MEASURABLE THE
PRECIP WILL BE. WILL CONTINUE TO USE THE MODEL BLEND AND WATCH
FOR BETTER AGREEMENT.

&&

.AVIATION...(FOR THE 18Z TAFS THROUGH 18Z MONDAY AFTERNOON)
ISSUED AT 1120 AM CST SUN JAN 26 2014

AVIATION CONCERNS FOR THE CURRENT TAF PERIOD ARE HIGHLIGHTED BY A
STRONG COLD FRONT THAT WILL RACE THROUGH NEBRASKA EARLY IN THE TAF
PERIOD. THE FRONT WILL REACH KVTN BETWEEN 18Z AND 19Z WITH WINDS
GUSTING TO 45 KTS...LOWER CIGS...AND PRECIP POSSIBLE IMMEDIATELY
BEHIND THE FRONT. PRECIP MAY BRIEFLY START OUT AS RAIN SHOWERS
BEFORE QUICKLY CHANGING OVER THE LIGHT SNOW. THE WIND AND SNOW MAY
COMBINE TO CREATE IFR VISBY CONDITIONS AT TIMES THROUGH
21Z...WHICH IS REFLECTED IN A TEMPO GROUP IN THE CURRENT TAF.

THE FRONT WILL CONTINUE SOUTH TOWARD KLBF...ARRIVING AROUND 22Z.
GUSTY WINDS TO 42 KTS ARE LIKELY ALONG WITH CIGS LOWERING TO
AROUND 4K FEET. SLIGHT CHANCE FOR A FEW FLAKES BEHIND THE
FRONT...HOWEVER NOT ENOUGH CONFIDENCE TO INCLUDE IN THE TAF AT
THIS TIME.

GUSTY CONDITIONS WILL CONTINUE INTO THE EARLY OVERNIGHT HOURS
BEFORE WINDS RELAX TOMORROW MORNING. VFR CONDITIONS SHOULD PREVAIL
ACROSS THE AREA AFTER 03Z THIS EVENING.

&&

.LBF WATCHES/WARNINGS/ADVISORIES...
WIND ADVISORY UNTIL MIDNIGHT CST /11 PM MST/ TONIGHT FOR
NEZ004>010-022>029-035>038-056>059-069>071-094.

WIND CHILL ADVISORY FROM MIDNIGHT CST /11 PM MST/ TONIGHT TO 10
AM CST /9 AM MST/ MONDAY FOR NEZ004>010-023>029-036>038-059-094.

&&

SYNOPSIS...ROBERG
SHORT TERM...ROBERG
LONG TERM...MASEK
AVIATION...MARTIN
Hazardous weather outlook, Jan 26, 5:02 AM CST, 6 hours 50 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE NORTH PLATTE NE
502 AM CST SUN JAN 26 2014

NEZ004>010-022>029-035>038-056>059-069>071-094-271115-
SHERIDAN-EASTERN CHERRY-KEYA PAHA-BOYD-BROWN-ROCK-HOLT-GARDEN-
GRANT-HOOKER-THOMAS-BLAINE-LOUP-GARFIELD-WHEELER-ARTHUR-MCPHERSON-
LOGAN-CUSTER-DEUEL-KEITH-PERKINS-LINCOLN-CHASE-HAYES-FRONTIER-
WESTERN CHERRY-
502 AM CST SUN JAN 26 2014 /402 AM MST SUN JAN 26 2014/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF WESTERN AND
NORTH CENTRAL NEBRASKA.

.DAY ONE...TODAY AND TONIGHT.

A WIND ADVISORY IS IN EFFECT THIS AFTERNOON AND EVENING FOR THE
ENTIRE OUTLOOK AREA. LATER TONIGHT...A WIND CHILL ADVISORY IS IN
EFFECT FOR MUCH OF WESTERN NEBRASKA. REFER TO THE LATEST WIND
ADVISORY AND WIND CHILL ADVISORY FOR FURTHER INFORMATION.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY.

A WIND CHILL ADVISORY IS IN EFFECT MONDAY MORNING FOR MUCH OF
WESTERN NEBRASKA.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED THROUGH TONIGHT.

&&

GET YOUR WEATHER...HYDROLOGICAL...AND CLIMATE INFORMATION AT
HTTP://WWW.WEATHER.GOV/NORTHPLATTE (ALL LOWERCASE)

KAR

In the hours before

Special weather statement, Jan 26, 11:12 AM CST, 40 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE NORTH PLATTE NE
1112 AM CST SUN JAN 26 2014

NEZ005>010-026>029-038-270000-
EASTERN CHERRY-KEYA PAHA-BOYD-BROWN-ROCK-HOLT-BLAINE-LOUP-
GARFIELD-WHEELER-CUSTER-
INCLUDING THE CITIES OF...VALENTINE...SPRINGVIEW...SPENCER...
AINSWORTH...BASSETT...ONEILL...DUNNING...TAYLOR...BURWELL...
BARTLETT...BROKEN BOW
1112 AM CST SUN JAN 26 2014

A STRONG COLD FRONT WILL MOVE SOUTH THROUGH THE AREA THIS
AFTERNOON. A BRIEF WIND GUST TO 60 MPH IS POSSIBLE AS THE FRONT
PASSES. SCATTERED SNOW SHOWERS ARE ALSO EXPECTED...WHICH COULD
BRIEFLY REDUCE VISIBILITY.

TAYLOR

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

5 high wind. Local standard time, as filed.

High Wind, Eastern Cherry

When
January 26, 11:52 AM CST to 6:00 PM CST
Where
Eastern Cherry forecast zone
Measured
55 kt (63 mph) measured gust
Reported by
ASOS
Coordinates
42.545, -101.119 (the zone’s center; the record gives no point)

Valentine ASOS recorded a gust to 63 mph at 1206 p.m. CST. A gust to 58 mph was also recorded at the Valentine National Wildlife Refuge. Winds of this magnitude occurred in eastern Cherry County. The strong wind gusts accompanied a fast moving cold front.

High Wind, Keya Paha

When
January 26, 11:52 AM CST to 6:00 PM CST
Where
Keya Paha forecast zone
Measured
55 kt (63 mph) estimated gust
Reported by
ASOS
Coordinates
42.879, -99.712 (the zone’s center; the record gives no point)

Nearby Valentine ASOS recorded a gust to 63 mph at 1206 p.m. CST. A gust to 58 mph also was recorded at the nearby Ainsworth AWOS at 1235 p.m. CST. Winds of this magnitude were estimated across Keya Paha County. The strong wind gusts accompanied a fast moving cold front.

High Wind, Rock

When
January 26, 11:52 AM CST to 6:00 PM CST
Where
Rock forecast zone
Measured
52 kt (60 mph) estimated gust
Reported by
AWOS
Coordinates
42.421, -99.450 (the zone’s center; the record gives no point)

Nearby Ainsworth AWOS recorded a gust to 58 mph at 1235 p.m. CST. Winds of this magnitude were estimated across Rock County. The strong wind gusts accompanied a fast moving cold front.

High Wind, Brown

When
January 26, 11:52 AM CST to 6:00 PM CST
Where
Brown forecast zone
Measured
50 kt (58 mph) measured gust
Reported by
AWOS
Coordinates
42.430, -99.929 (the zone’s center; the record gives no point)

Ainsworth AWOS recorded a gust to 58 mph at 1235 p.m. CST. Winds of this magnitude occurred across Brown County. The strong wind gusts accompanied a fast moving cold front.

High Wind, Chase

When
January 26, 3:43 PM MST to 3:50 PM MST
Where
Chase forecast zone
Measured
50 kt (58 mph) measured gust
Reported by
ASOS
Coordinates
40.524, -101.698 (the zone’s center; the record gives no point)

Imperial ASOS recorded a gust to 58 mph at 343 p.m. MST. Winds of this magnitude occurred across Chase County and produced areas of blowing dust and reduced visibility. The strong wind gusts accompanied a fast moving cold front.

What these are

High Wind
Sustained non-thunderstorm winds of 40 mph or more for an hour, or gusts of 58 mph or more.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Nebraska in 2014Every state in 2014This day in weather historyWarnings in Nebraska, January 2014

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 484932, 484933, 484934, 484935, 484936.